Home Print this page Email this page
Users Online: 96
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents  
LETTER TO EDITOR
Year : 2013  |  Volume : 2  |  Issue : 3  |  Page : 219-220

Isoniazid and rifampicin induced throbmocytopenia: A rare presentation


1 Department of TB and Respiratory Diseases, Pt. B.D. Sharma, Postgraduate Institute of Medical Sciences, Rohtak, India
2 Department of Community Medicine, Pt. B.D. Sharma, Postgraduate Institute of Medical Sciences, Rohtak, India

Date of Web Publication25-Oct-2013

Correspondence Address:
Ruchi Sachdeva
Department of TB and Respiratory Diseases, Pt. B.D. Sharma, Postgraduate Institute of Medical Sciences, Rohtak 124 001
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2278-344X.120598

Rights and Permissions

How to cite this article:
Sachdeva R, Sachdeva S. Isoniazid and rifampicin induced throbmocytopenia: A rare presentation . Int J Health Allied Sci 2013;2:219-20

How to cite this URL:
Sachdeva R, Sachdeva S. Isoniazid and rifampicin induced throbmocytopenia: A rare presentation . Int J Health Allied Sci [serial online] 2013 [cited 2019 Sep 21];2:219-20. Available from: http://www.ijhas.in/text.asp?2013/2/3/219/120598

Sir,

Thrombocytopenia (TCP) is a known, but uncommon potentially life-threatening complication of certain anti-tubercular drugs and the reaction is precipitated whenever an offending drug is taken by a susceptible person. Identification of isolated TCP in a patient taking several medications presents a challenging clinical problem. [1] Laboratory confirmation of drug induced TCP at the time of initial presentation is not possible because tests for drug dependent anti-platelet antibodies are not available in most clinical laboratories. [2] This is especially true in developing countries. The diagnosis of drug induced TCP can be supported only by resolution of TCP following discontinuation of therapy with suspected drug. Most of the reported cases are of isolated rifampicin only. Tuberculosis Research Centre (Chennai) reported a single case of rifampicin-induced TCP among 8000 patients treated for tuberculosis over 30 years. [3] Isoniazid (INH) induced TCP is a still rarer presentation. [4] We report a very rare case of TCP due to both INH and rifampicin in a patient of pulmonary tuberculosis.

A 21-year-old average built male laborer by occupation presented with 1 month complaints of fever, cough, expectoration, breathlessness, and hemoptysis. Past h/o irregular anti-tubercular treatment intake, 3 times during last 8 months, every time discontinued because of hemoptysis and purpura on the hands and legs. First episode occurred after 3 months of the alternate-day-regime, second episode occurred after 1 month of re-starting and third episode occurred after 7 days of re-starting treatment. At the time of admission, general condition was fair, Hb was 10 g/dl, absolute platelet count was 3 lakh/cu mm; coagulation profile, liver function test, and kidney function test were within normal limit; non-reactive for human immunodeficiency virus while sputum for acid fast bacilli by direct smear was positive. Chest-X-ray showed bilateral infiltration.

On admission, daily-regime of anti-tubercular drugs were initiated following, which reaction occurred within 24 h of starting treatment. Patient developed abdominal pain, flu-like symptoms, hemoptysis and purpura over arms and legs along with epistaxis. His platelet decreased to 50,000 on day four and was negative for dengue serology, but positive for fibrinogen degradation product. Drugs were withheld and 2 units of platelets and 1 unit of packed cell were transfused. After 3 days his platelets improved to 2.7 lakh/cu mm with the clinical improvement. Then anti-tubercular drugs were gradually added one by one in order to find the culprit drug with constant monitoring of platelet count. INH and rifampicin were found to be the offending drugs. Finally, he was put on daily regime of following drugs-streptomycin (750 mg), ethambutol (800 mg), pyrazinamide (1000 mg), levofloxacin (750 mg), para-amino salicyclic acid (12 g) and ethionamide (750 mg). Patient is under constant follow-up, clinically improved with negative sputum status.

TCP can happen either because of decreased platelet production, increased platelet destruction, dilutional or distributional causes. Drug induced TCP could occur due to immune or non-immune reaction. [5] In our case, it appears to be due to an immune reaction leading to hypersensitivity, mediated by antibody that is nonreactive in the absence of the drug, but binds to epitopes on platelet membrane, glycoproteins IIb/IIIa or Ib/IX, when the sensitizing drug is present. [6]

TCP due to rifampicin is well-understood in comparison to INH. Further, adverse reactions to rifampicin are uncommon on daily regimens but are relatively common with intermittent regimens. [7] However, it has also been cited that TCP can occur even with daily rifampicin also. [8] Incidence of TCP can occur any time during the period of therapy on rifampicin. [2] Most workers agree that continuous treatment with rifampicin results in neutralization of any of the antibodies formed, the antigen - antibody complex being continuously removed without causing an allergic reaction. Discontinuation of treatment allows a sufficient quantity of antibody to be built up during the drug-free interval so that when rifampicin is re-administered, an intense reaction ensues. However, our patient had TCP on daily and intermittent regime for both the drugs.

The diagnosis of drug induced TCP can be made only on the clinical exclusion. The direct assay for measurement of platelet bound antibodies have an estimated sensitivity of 49-66% and estimated specificity of 78-92%, estimated positive predictive value remains around 80-83%. The negative test cannot be used to rule out the diagnosis. [1] In-vitro tests, for identifying circulating antibodies are not easy to perform. No single test (complement fixation test, immuno injury test) detects all cases of drug-induced TCP. Direct binding assays for IgG or complement on the platelet surface are very useful. [7] Most patients recover within 7-10 days and do not require therapy, occasional patients with platelet counts below 20,000/cu mm have severe hemorrhage and may require temporary support with glucocorticoids, plasmapheresis, platelet transfusions or immunoglobulin. Reuse of the offending drug has to be avoided in the future since only minute amounts of the drug are needed to set up subsequent immune reactions.

In conclusion, this report describes a rare case of INH and rifampicin induced TCP in a patient taking anti-tubercular drugs observed on daily as well as intermittent regime. However, are there any synergistic effect of both the drugs in causing TCP, is a domain for further evaluation. Since the patient had intolerance to two major anti-tubercular drugs, he was counseled and started on second-line drugs reflecting motivational and compliance challenge of extended duration of treatment.


  Acknowledgment Top


Department of TB and Respiratory Diseases, Pt. B.D. Sharma, PGIMS, Rohtak - 124 001, India.

 
  References Top

1.Wazny LD, Ariano RE. Evaluation and management of drug-induced thrombocytopenia in the acutely ill patient. Pharmacotherapy 2000;20:292-307.  Back to cited text no. 1
    
2.George JN, Raskob GE, Shah SR, Rizvi MA, Hamilton SA, Osborne S, et al. Drug-induced thrombocytopenia: A systematic review of published case reports. Ann Intern Med 1998;129:886-90.  Back to cited text no. 2
    
3.Banu Rekha VV, Adhilakshmi AR, Jawahar MS. Rifampicin-induced acute thrombocytopenia. Lung India 2005;22:122-4.  Back to cited text no. 3
    
4.Lee EJ, Lee SH, Kim YE, Lee SJ, Cho YJ, Jeong YY, et al. A case of isoniazid-induced thrombocytopenia: Recovery with immunoglobulin therapy. Intern Med 2012;51:745-8.  Back to cited text no. 4
    
5.Drews RE. Critical issues in hematology: Anemia, thrombocytopenia, coagulopathy, and blood product transfusions in critically ill patients. Clin Chest Med 2003;24:607-22.  Back to cited text no. 5
    
6.Mintzer DM, Billet SN, Chmielewski L. Drug-induced hematologic syndromes. Adv Hematol. 2009;2009:495863. doi: 10.1155/2009/495863.  Back to cited text no. 6
    
7.Di Berardino L, Perna G, Silvestri LG. Antibodies against rifampin in patients with tuberculosis after discontinuation of daily treatment. Am Rev Respir Dis 1976;114:1189-90.  Back to cited text no. 7
    
8.Ferguson GC. Rifampicin and thrombocytopenia. Br Med J 1971; 3:638.  Back to cited text no. 8
    




 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Acknowledgment
References

 Article Access Statistics
    Viewed1124    
    Printed19    
    Emailed0    
    PDF Downloaded127    
    Comments [Add]    

Recommend this journal